Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 288, NWS Atlanta, GA

July 21, 2002Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2002, 5:36 PM EDT for Toombs County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 5:36 PM EDT (21:36 UTC)
Expired
Jul 21, 2002, 6:15 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Toombs County, GA

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:00 PM EDTThunderstorm WindLyons, GAThe Toombs county 911 center reported that a few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 9.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS52 KFFC 212136
SVRATL
GAC279-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOOMBS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 615 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SANTA CLAUS. THIS SEVERE THUNDERSTORM WAS
  NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...LYONS...SANTA
  CLAUS AND VIDALIA.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3227 8223 3228 8241 3200 8247 3202 8225
          3218 8220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SUN JUL 21 2002

OVERVIEW: WEAK UPPER LEVEL TROUGH CONTINUES ACROSS MID ATLANTIC TO
FL PANHANDLE TODAY AS WEAK SURFACE BOUNDARY REMAINS ACROSS CENTRAL
SOUTH CAROLINA THROUGH CENTRAL GEORGIA.

SHORT TERM: BIT MORE UNSTABLE THIS AFTERNOON THEN YESTERDAY WITH
LOWER LFC LEVEL AND BOUNDARY LAYER MOISTURE PROVIDING CAPES OVER
3000.  SCATTERED CONVECTION DEVELOPING ACROSS MOST OF CWA THIS
AFTERNOON WITH MAIN CLUSTER SOUTH OF LINE FROM ATL TO AGS.  EXPECT
SCT COVERAGE INTO EVENING WITH MESOSCALE ORGANIZATION.  VOD 57 NORTH
WITH NEAR 60 SOUTH INDICATING POTENTIAL FOR SOME ISOLATED STORMS TO
PRODUCE DIME SIZE HAIL AS MAIN THREAT.  FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY WITH THESE PULSE TYPE STORMS.  SURFACE
TROUGH...CONFLUENT SURFACE FLOW EXPECTED TO REMAIN ACROSS CENTRAL GA
INTO FIRST PART OF WEEK AIDING IN FOCUS FOR SCATTERED AFTERNOON
CONVECTION...ESPECIALLY SOUTH.  TEMPS WISE...CONTINUE WITH CURRENT
NUMBERS SLIGHTLY COOLER TOWARDS CLIMATOLOGY WITH INCREASE IN CLOUDS
AND MOISTURE TOWARDS MIDWEEK.

EXTENDED:  FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST LATE
WEDNESDAY INTO THURSDAY.  WEAK UPPER LEVEL ENERGY IN NORTHWEST FLOW
ALONGSIDE SURFACE FOCUS SHOULD PROVIDE SOME CONVECTIVE ORGANIZATION FOR
POSSIBLY BETTER THAN SCATTERED COVERAGE BUT WILL STICK WITH 40 POPS
AT THIS TIME.  UPPER LEVEL RIDGE BUILDS IN ACROSS REGION TOWARDS
WEEKEND WARMING TEMPS AND BRINGING BACK ONLY ISOLATED COVERAGE.

FORECAST CONFIDENCE:  FAIRLY CONFIDENT WITH SYNOPTIC SCALE FEATURES
IN BOTH SHORT AND LONG TERM.

FCSTID = 39

ATL  72 91 71 90 /  30 30 20 40
AHN  71 91 70 90 /  30 30 20 40
GVL  70 89 69 89 /  30 30 20 40
RMG  71 91 70 90 /  30 30 20 40
CSG  73 93 72 92 /  30 30 20 40
MCN  71 92 72 92 /  30 30 20 40

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Special weather statement, Jul 21, 2:40 PM EDT, 2 hours 56 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-212300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT SUN JUL 21 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A SURFACE TROUGH WILL CONTINUE ACROSS CENTRAL GEORGIA...WHILE AN
UPPER LEVEL TROUGH CONTINUES OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
STRONG WINDS.

.DISCUSSION...
THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON WITH CAPES
OF 2000 TO 3000...AND LIFTED INDICES OF MINUS 2 TO MINUS 5.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON INTO THIS EVENING. WHILE STRONG THUNDERSTORMS
MAY OCCUR ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA... THE BEST
CHANCE FOR ANY SEVERE STORMS WILL BE SOUTH OF A LINE FROM LAGRANGE
TO MONTICELLO TO WARRENTON.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE STORMS. HOWEVER...SPOTTER GROUPS AND EMERGENCY PERSONNEL
SHOULD MONITOR WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES.
&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC
Local storm report, Jul 21, 3:29 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    RIDDLEVILLE               GA   0.75 INCH HAIL
07/21/02   WASHINGTON                     REPORTED BY WASHINGTON
                                          COUNTY 911.

0232 PM    SUMMERTOWN                GA   0.75 INCH HAIL
07/21/02   EMANUEL                        REPORTED BY EMANUEL
                                          COUNTY 911.
Local storm report, Jul 21, 4:23 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    RIDDLEVILLE               GA   0.75 INCH HAIL
07/21/02   WASHINGTON                     REPORTED BY WASHINGTON
                                          COUNTY 911.

0232 PM    SUMMERTOWN                GA   0.75 INCH HAIL
07/21/02   EMANUEL                        REPORTED BY EMANUEL
                                          COUNTY 911.

0250 PM    THOMASTON                 GA   0.75 INCH HAIL
07/21/02   UPSON                          PUBLIC REPORT.

0250 PM    THOMASTON                 GA   WIND DAMAGE
07/21/02   UPSON                          A FEW TREES DOWN. PUBLIC
                                          REPORT.

0320 PM    FORT VALLEY               GA   0.75 INCH HAIL
07/21/02   PEACH                          PUBLIC REPORT.

0350 PM    8W THOMASTON              GA   0.88 INCH HAIL
07/21/02   UPSON                          REPORTED BY UPSON COUNTY
                                          EMA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:15 PM EDTSevere Thunderstorm WarningFFCWashington30 min
Jul 21, 2:19 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson26 min
Jul 21, 2:27 PM EDTSevere Thunderstorm WarningFFCHancock, Washington33 min
Jul 21, 2:32 PM EDTSevere Thunderstorm WarningFFCUpson28 min
Jul 21, 3:03 PM EDTSevere Thunderstorm WarningFFCMacon, Peach27 min
Jul 21, 5:10 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee35 min
Jul 21, 5:50 PM EDTSevere Thunderstorm WarningFFCCoweta40 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningFFCPaulding30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.